Tornadoes · United States · Oklahoma · 2004

F1 tornado, Calumet to Concho, Oklahoma, May 29, 2004

From Calumet to Concho, this F1 tornado ran 1.0 miles across Canadian County on May 29, 2004, touching down at 8:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 29, 2004
Touchdown
8:45 PM CDT (01:45 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Canadian County
Touchdown point
35.650, -97.870
Lift-off point
35.650, -97.850
Record number
952

What the Weather Service recorded

On this day one supercell thunderstorm produced all the tornadoes in the state of Oklahoma and a majority of the extremely large hail. This storm began in extreme west central Oklahoma, moved through center sections of the state, and ended in extreme eastern Oklahoma. The storm affected portions of both the Oklahoma City and Tulsa metropolitan areas.

This anti-cyclonic tornado formed from a new lowering that first developed WNW of Calumet. Unlike the earlier tornadoes, this one was not wrapped in rain and was documented visually by numerous spotters as well as the Doppler On Wheels (DOW). The tornadic circulation first formed at 1902 about 2 miles NNW of Calumet, based on DOW data, but spotters observed only a funnel cloud until debris was observed at 1904, 2 miles north of Calumet. The tornado tracked generally east near EW95 Road, with occasional jogs to the NE and SE. It ended 4-5 miles NE of Calumet at 1914 CST. This tornado was visible mainly as a debris cloud on the ground; the condensation funnel reached the ground only briefly at 1904 and again at 1910, otherwise it either remained aloft or was non-existent. The tornado had multiple vortices briefly.Two permanent homes received damage. One home towards the beginning of the tornado sustained minor roof damage with shingles blown off. Another home had an enclosure, that was built over the pool, destroyed. A nearby manufactured home also showed damage to its siding, roof, and windows. Damage was estimated at low end to middle F1.

This tornado, also anti-cyclonic, formed about 1 mile NW of the previous tornado (4.5 ENE Calumet) shortly after the latter dissipated. It touched down intermittently as it moved ESE, lifting 4 miles NW of Concho at 1920 after forming a very brief, needle-like condensation funnel seen by spotters and caught on video by local media (KWTV Ch. 9). Damage was reported by spotters at a location 3 miles north and 4 miles east of Calumet.

This brief tornado was observed at close range by spotters 2 miles NW of Concho. It likely originated from the same parent circulation that produced the previous two anti-cyclonic tornadoes near Calumet and WNW of Concho, but was likely a separate event. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

29 minutes of warning. NWS OUN issued a tornado warning for this county at 01:16 UTC, 29 minutes before the tornado touched down, in force until 02:00 UTC.

Issued (UTC)ExpiredProductOffice
00:15 UTC00:45 UTCTornado WarningOUN
00:44 UTC01:15 UTCTornado WarningOUN
01:16 UTC02:00 UTCTornado WarningOUN
01:58 UTC02:15 UTCTornado WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 29, 1:00 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 29, 1:00 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SAT MAY 29 2004

.DISCUSSION...
THE LARGE SCALE UPPER TROUGH THAT IS EXPECTED TO BE RESPONSIBLE FOR
THIS EVENINGS SEVERE WEATHER WILL BE SLOW TO MOVE EAST OF THE
STATE. ONCE THE DRYLINE MERGES WITH THE COLD FRONT TONIGHT, IT IS
EXPECTED TO BE LATE SUNDAY AFTERNOON OR EVENING BEFORE IT CLEARS
SOUTHEAST OK. A COOLER AND DRIER AIRMASS WILL HOLD OVER OK THROUGH
MONDAY AS THE SURFACE RIDGE MOVES ACROSS THE SOUTHERN PLAINS.

A WEAK UPPER WAVE IS EXPECTED TO BRUSH NORTHEAST OF OK TUESDAY
BRINGING A SECOND FRONT AND THE NEXT CHANCE FOR RAIN. UPSLOPE BOUNDARY
LAYER FLOW IN THE WAKE OF THIS FRONT WEDNESDAY AND THURSDAY WILL
KEEP A MENTION OF RAIN IN THE FORECAST THROUGH THE WEEK, ALTHOUGH
DAILY CHANGES APPEAR SUBTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  86  56  86 /  50  20  10  10
HOBART OK         63  86  55  88 /  20  10  10  10
WICHITA FALLS TX  69  91  59  91 /  40  20  10  10
GAGE OK           55  80  49  86 /  10  10  10  10
PONCA CITY OK     67  83  50  83 /  80  20  10  10
DURANT OK         74  93  62  87 /  80  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 29, 12:13 PM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT SAT MAY 29 2004

OKZ004>048-050>052-TXZ083>090-301200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. A MODERATE
RISK EXISTS OVER PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS EAST AND NORTH OF A LINE FROM
ALVA...TO WEATHERFORD...GUTHRIE...AND STILLWATER.

TO THE SOUTH AND WEST OF THE HIGH RISK AREA...THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM WOODWARD...TO
FREDERICK...TO WICHITA FALLS...TO HENRIETTA TEXAS.

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND WEST
OF THE MODERATE RISK AREA...OVER THE REMAINDER OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME WILL BE FROM 2 TO 11 PM.

IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFS...AND VEGETATION FROM LARGE HAIL.
VIOLENT THUNDERSTORM WIND GUSTS AT OR ABOVE 80 MPH...AND SIGNIFICANT
TORNADOES ARE ALL POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR AN OUTBREAK OF SEVERE WEATHER.

EVERYONE IN OKLAHOMA AND NORTH TEXAS IS ENCOURAGED TO REMAIN ALERT
DURING THEIR HOLIDAY ACTIVITIES AND TRAVEL. KEEP UP TO DATE ON THE
CURRENT WEATHER FORECAST...AND PLAN AHEAD ON WHAT YOU WILL DO IF A
SEVERE THUNDERSTORM OR TORNADO APPROACHES YOUR AREA.

DISCUSSION...
A DRYLINE WILL MOVE INTO THE WESTERN THIRD OF OKLAHOMA...AND
POSSIBLY PORTIONS OF WESTERN NORTH TEXAS...DURING MID AND LATE
AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...CONVERGENCE
ALONG THE DRYLINE IS EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT DURING THE MID AND LATE AFTERNOON. FIRST THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE ACROSS NORTHWEST OKLAHOMA...WHERE LIFT
ALONG THE DRYLINE WILL BE GREATEST.

ONCE THUNDERSTORMS DEVELOP...THEY WILL MOVE EAST NORTHEAST AT 35
MPH...AND SHOULD RAPIDLY BECOME SEVERE. THE COMBINATION OF AN
EXTREMELY UNSTABLE AIRMASS AND VERTICAL WIND SHEAR...WILL ALLOW
SUPERCELLS TO QUICKLY DEVELOP...WITH EXTREMELY LARGE HAIL...AND
DAMAGING STRAIGHT LINE WINDS EXPECTED. SIGNIFICANT TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY IN THE HIGH RISK AREA...WHERE LIFT
ALONG THE DRYLINE WILL BE STRONGEST...AND LOWER LEVEL WIND SHEAR WILL
BE HIGHEST.

FARTHER SOUTH ALONG THE DRYLINE...WHICH WOULD INCLUDE SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS...THUNDERSTORM DEVELOPMENT MAY BE
DELAYED UNTIL LATE AFTERNOON...DUE TO A STRONGER CAP. BUT IF STORMS
CAN DEVELOP IN THESE AREAS...SUPERCELLS WILL ALSO QUICKLY
DEVELOP...WITH EXTREMELY LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOES ALSO POSSIBLE.

THE RISK FOR SEVERE THUNDERSTORMS NEAR AND EAST OF INTERSTATE 35
WILL BE GREATEST DURING THE EVENING...AS THUNDERSTORMS THAT FORM
ALONG THE DRYLINE...MOVE EASTWARD INTO THE AREA.

AFTER MIDNIGHT...A COLD FRONT WILL CATCH UP WITH THE DRYLINE...AND
MAY SUPPORT ADDITIONAL THUNDERSTORMS ALONG THE FRONT. THESE STORMS
MAY DEVELOP INTO A SQUALL LINE WITH SEVERE WEATHER PRIMARILY BEING
DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED SUPERCELLS WILL
STILL BE POSSIBLE ALONG WITH THE RISK OF TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...MAINLY
SOUTHEAST OF THE COLD FRONT. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR SEVERE WEATHER SUNDAY WILL BE ACROSS SOUTHEAST OKLAHOMA.
THE CHANCE OF THUNDERSTORMS REMAIN IN THE FORECAST MONDAY AND
TUESDAY IN PORTIONS OF NORTH TEXAS AND SOUTHEAST OKLAHOMA. A SLIGHT
CHANCE OF THUNDERSTORMS PERSIST ACROSS THE ENTIRE AREA WEDNESDAY
THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES

In the hours before

Local storm report, May 29, 7:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             8 WNW OKARCHE           35.77N 98.11W
05/29/2004  0.75 INCH        KINGFISHER         OK   PUBLIC

&&

JLP/KAT
Local storm report, May 29, 8:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             11 WNW CALUMET          35.66N 98.30W
05/29/2004  1.25 INCH        CANADIAN           OK   PUBLIC

0800 PM     HAIL             11 WNW CALUMET          35.66N 98.30W
05/29/2004  1.25 INCH        CANADIAN           OK   PUBLIC

&&

JLP/KAT
Local storm report, May 29, 8:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          4 N CALUMET             35.66N 98.12W
05/29/2004                   CANADIAN           OK   NWS EMPLOYEE

            ALSO REPORTED BY LOCAL MEDIA AND STORM SPOTTERS.

&&

JLP/KAT
Local storm report, May 29, 8:15 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             8 WNW OKARCHE           35.77N 98.11W
05/29/2004  1.75 INCH        KINGFISHER         OK   PUBLIC

0810 PM     HAIL             1 S OKARCHE             35.71N 97.98W
05/29/2004  2.75 INCH        CANADIAN           OK   PUBLIC

            RELAYED BY COUNTY EM.

&&

JLP/KAT
Local storm report, May 29, 8:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             OKARCHE                 35.73N 97.98W
05/29/2004  2.75 INCH        CANADIAN           OK   EMERGENCY MNGR

            WINDSHIELDS BROKEN OUT ON OKARCHE PD POLICE CRUISERS

&&

JLP/KAT
Local storm report, May 29, 8:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          3 NE CONCHO             35.65N 97.96W
05/29/2004                   CANADIAN           OK   AMATEUR RADIO

&&

JLP/KAT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

1.8 hours before the tornado, 63 km from the path. May 30, 2004.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2169 joules per kilogram, CIN -70, lifted condensation level 1245 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 97 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
2357 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

10.2 hours after it, 63 km from the path. May 30, 2004.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2394 joules per kilogram, CIN -74, lifted condensation level 708 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 251 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2394 J/kg
Mixed-layer CIN
-74 J/kg
Surface CAPE
2396 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
3.3
Supercell composite
12.3
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The radar

The Norman radar (KTLX), 63 km away, was scanning. The volume nearest the touchdown began at 01:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 29, 2004

77 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 294:21 PM CDTF0Lincoln, NE1.020
May 294:30 PM CDTF1Lincoln, NE1.040$120,000
May 294:43 PM CDTF0Mitchell, KS0.150
May 294:55 PM CDTF0Custer, NE0.210
May 294:55 PM CDTF0Custer, NE0.110
May 294:55 PM CDTF0Lincoln, NE0.210
May 295:04 PM CDTF0Lincoln, NE0.110
May 295:06 PM CDTF0Custer, NE0.220
May 295:08 PM CDTF0McIntosh, ND0.020
May 295:10 PM CDTF0Dawson, NE0.150
May 295:14 PM CDTF1McIntosh, ND3.060
May 295:25 PM CDTF0Custer, NE0.110
May 295:30 PM CDTF0Holt, NE0.110
May 295:30 PM CDTF0Thayer, NE0.150
May 295:33 PM CDTF0Holt, NE0.110
May 295:33 PM CDTF0Holt, NE0.210$10,000
May 295:53 PM CDTF0Loup, NE0.110
May 295:57 PM CDTF1Cloud, KS4.0200$180,000
May 296:08 PM CDTF0Brown, SD0.110
May 296:11 PM CDTF2Cloud, KS5.0200$2.1 million
May 296:20 PM CDTF1Republic, KS1.0100
May 296:22 PM CDTF0Brown, SD0.330
May 296:23 PM CDTF0Edmunds, SD1.530
May 296:25 PM CDTF1Cloud, KS2.0100
May 296:28 PM CDTF1Republic, KS3.5200$3.2 million
May 296:29 PM CDTF0Custer, OK6.0200$1,000
May 296:30 PM CDTF3Buchanan, MO7.0400$30,000
May 296:35 PM CDTF0Edmunds, SD1.530
May 296:45 PM CDTF0Republic, KS0.550
May 297:17 PM CDTF0Harper, KS0.540
May 297:17 PM CDTF2Blaine, OK19.71,760$2.5 million
May 297:20 PM CDTF0Republic, KS1.050
May 297:20 PM CDTF0Republic, KS1.050
May 297:25 PM CDTF1Harper, KS6.075$50,000
May 297:28 PM CDTF0Marshall, KS1.075$10,000
May 297:30 PM CDTF0Gage, NE0.150
May 297:35 PM CDTF0Clinton, MO1.075
May 297:36 PM CDTF0Republic, KS1.075
May 297:39 PM CDTF0Leflore, MS2.050
May 297:43 PM CDTF2Harper, KS8.0500$180,000
May 297:50 PM CDTF0Republic, KS1.050
May 297:56 PM CDTF1Republic, KS0.5100$50,000
May 298:00 PM CDTF0Harper, KS0.540
May 298:04 PM CDTF1Canadian, OK4.550$30,000
May 298:05 PM CDTF0Buchanan, MO0.250
May 298:09 PM CDTF0Republic, KS0.250$10,000
May 298:10 PM CDTF1Marshall, KS1.075
May 298:13 PM CDTF0Pawnee, NE0.2100
May 298:14 PM CDTF1Canadian, OK2.020$10,000
May 298:15 PM CDTF0Lincoln, NE0.120
May 298:19 PM CDTF1Harper, KS2.5440$1.2 million
May 298:22 PM CDTF0Canadian, OK0.120
May 298:25 PM CDTF0Republic, KS1.050
May 298:28 PM CDTF1Sumner, KS6.0500$250,000
May 298:30 PM CDTF1Hickman, KY5.4100
May 298:32 PM CDTF0Sumner, KS1.060$30,000
May 298:32 PM CDTF0Republic, KS0.550
May 298:35 PM CDTF0Washington, KS1.050
May 298:40 PM CDTF1Clinton, MO20.0150$30,000
May 298:42 PM CDTF3Sumner, KS2.56001$18 million

All 78 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.